1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Post-dafne Sugars

Discussion in 'Type 1 Diabetes' started by paulpapa, Aug 27, 2016.

  1. paulpapa

    paulpapa Type 1 · Well-Known Member

    Messages:
    96
    Likes Received:
    76
    Trophy Points:
    58
    Hello,

    Can anyone have a look at my sugars for me (link below)? I did DAFNE a week ago. I reduced my BI from 35u twice a day at 8am and 8pm as advised, but I've now upped it a touch to 27u twice a day because of the high morning readings. All in all it seems to not be working for me... yet!

    I'm injection on a 2:1 ratio (2 units per 10g of carbs), but feel like I might need more especially with dinner or evening snacks. So, I'm guessing I could inject 1 unit per 4 g of carbs at dinner and see if that helps.

    On the day where I had good blood sugars I was pre-injecting 20 mins before eating, which I think helped, too. I'm trying to do that more often.

    Morning blood sugars are very high again, so I'm correcting and not eating until about 11 or 12 which is annoying.

    Last night I had a thai curry and I think I was pretty accurate with my carb counting, so I'm not sure what's happening.

    https://docs.google.com/spreadsheets/d/1nSL2A7elX35xTZR6qnn13WOM9IDpD7CULiRqmSYauJ0/edit?usp=sharing

    Thanks

    P
     
  2. urbanracer

    urbanracer Type 1 · Expert
    Retired Moderator

    Messages:
    5,110
    Likes Received:
    3,698
    Trophy Points:
    198
    Hi @paulpapa ,

    Firstly, forum members cannot advise on dosage, it's against the rules. So you really need to be speaking with your medical team about this. Why did they tell you to reduce your basal insulin? Did you have good ( or better) control before this?

    Most of us do need to give insulin a bit of time to start working, even if the instructions do say that you can inject immediately before eating. 20 minutes before eating is probably about right, but you can also play with the timing to see what works best.

    As for the mornings, some people are affected by dawn phenomenon, maybe you already know about this?
    http://www.diabetes.co.uk/blood-glucose/dawn-phenomenon.html
    Use the search bar in the top right hand corner for more threads on this.

    Not sure about the Thai curry, only thing that springs to mind is whether you had Thai sticky white rice with it?
     
  3. phdiabetic

    phdiabetic Type 1 · Well-Known Member

    Messages:
    881
    Likes Received:
    1,627
    Trophy Points:
    158
    Try testing more frequently, that way you can see spikes happening before they get too high and correct for them. For example, you seem to get a lot of bad numbers 2 hours after meals, so you could try testing at 1 hour after and if you're going high (say, above 10) then correct.
     
  4. paulpapa

    paulpapa Type 1 · Well-Known Member

    Messages:
    96
    Likes Received:
    76
    Trophy Points:
    58
    Thanks both. I'll test more and see what happens!
     
  5. allan2010

    allan2010 LADA · Member

    Messages:
    13
    Likes Received:
    9
    Trophy Points:
    43
    Hi Paul, Allan from DAFNE here. Will contact you.
     
  6. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,401
    Trophy Points:
    178
    If it was me, I'd do a basal test @paulpapa If you get your basal right, then that's more than half the battle. It's the foundation on which you build, so if it's wrong it can make working out ratios very hard. You've mentioned changing your ratios, which may be necessary, but if it was me I'd check the basal first, get that right and only then look at the ratios.
     
    • Agree Agree x 1
  7. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,390
    Likes Received:
    2,893
    Trophy Points:
    198
    The DAFNE course usually has a follow up session 4 weeks later, so you should be meeting with your DSN then and you'll get to have a proper discussion about how changes you have made have worked for you, any adjustments you have made since the course and any more changes you need to consider. In the meantime, did the DAFNE course leader give you their email address - why don't you send the sheet to them to discuss if you aren't feeling confident in making the changes yourself. I'm sure they will be happy to have a look. :)
     
    • Like Like x 4
    • Agree Agree x 1
  8. paulpapa

    paulpapa Type 1 · Well-Known Member

    Messages:
    96
    Likes Received:
    76
    Trophy Points:
    58
    I'll check and test the basal rate and see where that is leaving me. It's just annoying that I've run out of Libre sensors so I'll need to get up for a test but that's fine.

    Thanks for all the help!

    I'll email the DSN and course leader and see what they suggest.
     
    • Like Like x 2
  9. bondj700

    bondj700 Type 1 · Member

    Messages:
    21
    Likes Received:
    15
    Trophy Points:
    43
    Be careful correcting after 1 hour is not normally good idea especially if you have had something like curry which can cause delayed rise due to mix of fat/carbs
     
  10. paulpapa

    paulpapa Type 1 · Well-Known Member

    Messages:
    96
    Likes Received:
    76
    Trophy Points:
    58
    I wait for two hours usually as the insulin has only started working by then. One hour is too quick usually. Thanks bondj700.
     
    • Like Like x 2
  11. Daibell

    Daibell LADA · Master

    Messages:
    12,378
    Likes Received:
    7,348
    Trophy Points:
    298
    Hi. Those injection numbers seem quite high but we all vary a lot. Can you let us know whether you are low-carbing and whether you think you may have some insulin resistance?
     
  12. paulpapa

    paulpapa Type 1 · Well-Known Member

    Messages:
    96
    Likes Received:
    76
    Trophy Points:
    58
    Well, I'm not low carbing deliberately. The nurse said I may be insulin resistant and I was taking metformin for a while but I stopped it during Dafne and my sugars were better and the insulin appeared to be working better. It's just strange.
     
  13. Daibell

    Daibell LADA · Master

    Messages:
    12,378
    Likes Received:
    7,348
    Trophy Points:
    298
    If it was me I would be reducing the carbs using the meter to guide me. With reduced carbs you would need to reduce your insulin and hence any blood sugar swings will also reduce. Low-carbing will help reduce insulin resistance which is good as any resistance will affect the body's ability to use the insulin efficiently.
     
  14. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,401
    Trophy Points:
    178
    Low carbing can also increase insulin resistance. @paulpapa doesnt necessarily have to reduce carbs to get good control. It looks like the changes to his insulin may be part of the cause of the erratic sugars.
     
  15. paulpapa

    paulpapa Type 1 · Well-Known Member

    Messages:
    96
    Likes Received:
    76
    Trophy Points:
    58
    I went to A & E tonight. Couldn't get my sugars below 20 all day with big correction doses and increased BI. It's finally started to come down. I don't really understand it. I'm having protein-based snacks - when I snack at all. I just feel I'm resistant to the insulin for some reason. I'll talk to the DSN on Tuesday and see what to do. Thanks for the helpful suggestions. :)
     
  16. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,401
    Trophy Points:
    178
    Sorry to hear that @paulpapa
    Do speak to your DSN as soon as you can. Maybe a change of insulins might help? Or going back to,pre-DAFNE basal amounts and Metformin?

    I'm sure you'll get it sorted. It's just frustrating for,you in the meantime.
     
  17. paulpapa

    paulpapa Type 1 · Well-Known Member

    Messages:
    96
    Likes Received:
    76
    Trophy Points:
    58
    Thank you. Changing the insulin rather than the dose? Interesting.
     
  18. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,401
    Trophy Points:
    178
    Worth a try @paulpapa Im pretty sure someone here didn't get on with Levemir so swapped to Lantus Different insulins suit different people.

    Perhaps something to think about anyway :)
     
  19. paulpapa

    paulpapa Type 1 · Well-Known Member

    Messages:
    96
    Likes Received:
    76
    Trophy Points:
    58
    I'll have a talk to them and see what say. The struggle continues ha.
     
    • Like Like x 2
  20. Sweetheart66

    Sweetheart66 Type 1 · Well-Known Member

    Messages:
    99
    Likes Received:
    42
    Trophy Points:
    58
    I seem to be having the same problems as you.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook